Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Burlington, VT

July 14, 2005Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 14, 2005, 4:09 PM EDT for Essex County, New York. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2005, 4:09 PM EDT (20:09 UTC)
Expired
Jul 14, 2005, 5:00 PM EDT
In force
51 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Essex County, NY

The radar

The Burlington radar (KCXX), 29 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:20 PM EDTTSTM WND DMGEssex, NYTREES AND POWERLINES DOWN ON BROOKFIELD ROAD
Jul 14, 4:20 PM EDTTSTM WND DMGEssex, NYTREES DOWN ON ALDEN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 142009
SVRBTV
NYC031-142100-
/O.NEW.KBTV.SV.W.0033.050714T2009Z-050714T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
409 PM EDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL 500 PM EDT.

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF WILLSBORO...MOVING SOUTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WILLSBORO...JUST SOUTHEAST OF DEERHEAD...JUST NORTHEAST OF 
  LEWIS AROUND 410 PM EDT...
  NEAR WHALLONSBURG...ESSEX...WADHAMS AROUND 420 PM EDT.

BOATERS AND OTHER RECREATIONAL USERS ON LAKE CHAMPLAIN SHOULD SEEK A
SAFE PORT IMMEDIATELY.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. 

LAT...LON 4451 7344 4441 7367 4408 7347 4431 7331

$$
2 follow-up statements
000 
WWUS51 KBTV 142038
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
436 PM EDT THU JUL 14 2005

NYC031-142100-
/O.CON.KBTV.SV.W.0033.000000T0000Z-050714T2100Z/
ESSEX NY-
436 PM EDT THU JUL 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
NORTHEASTERN ESSEX COUNTY...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WHALLONSBURG...MOVING 
SOUTH AT 15 MPH.

THE STORM WILL MOVE INTO LAKE CHAMPLAIN NEAR WESTPORT NEW YORK. 
BOATERS SHOULD SEEK SAFE HARBOR.

LAT...LON 4451 7344 4441 7367 4408 7347 4431 7331

$$

HANSON
000 
WWUS51 KBTV 142056
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
456 PM EDT THU JUL 14 2005

NYC031-142106-
/O.EXP.KBTV.SV.W.0033.000000T0000Z-050714T2100Z/
ESSEX NY-
456 PM EDT THU JUL 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ESSEX COUNTY WILL
EXPIRE AT 500 PM EDT...

THE STORM HAS WEAKENED AND MOVED OUT OF ESSEX COUNTY.

LAT...LON 4451 7344 4441 7367 4408 7347 4431 7331

$$

HANSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:35 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 14, 2:35 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
235 PM EDT THU JUL 14 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
UPPER LEVEL TROUGH OVER THE NORTHEAST US...WITH BERMUDA HIGH
PUSHING UP INTO THE MID ATLANTIC STATES. AT THE SURFACE...A COLD
FRONT OVER SOUTHERN ONTARIO/QUEBEC WAS MOVING SLOWLY SOUTH.
PREFRONTAL TROUGH AHEAD OF THE FRONT MOVED INTO THE SAINT LAWRENCE
VALLEY THIS AFTERNOON. THUNDERSTORMS DEVELOPING AHEAD OF THE
FRONT. A SQUALL LINE PRODUCING SOME WIND DAMAGE CLIPPED SOUTHERN
ESSEX COUNTY NY AND MOVED ACROSS RUTLAND/WINDSOR COUNTIES IN VT
THIS AFTERNOON. OTHER SHOWERS/TSTMS DEVELOPING FURTHERN N IN
CHAMPLAIN VALLEY AND NRN ADIRONDACKS IN CAPES OF 1000 TO 1500
J/KG.

FRONT FORECAST TO MOVE SLOWLY SOUTHWARD THIS EVENING/OVERNIGHT.
WILL HAVE LIKELY POPS THIS EVENING...TAPERING OFF TO CHC BEFORE
MIDNIGHT...THEN ENDING FROM NORTH TO SOUTH AFTER MIDNIGHT AS THE
FRONT MOVES THROUGH.

LITTLE CHANGE IN AIRMASS BEHIND THE FRONT...ALTHOUGH DEWPOINTS
DROP ABOUT 10 DEGREES...MAX TEMPS ON FRI TO BE SIMILAR TO TODAY.
USED MODEL GUIDANCE FOR MOST TEMPS...EXCEPT EXTRAPOLATED 850 MB
TEMPS TO SURFACE FOR DAYTIME HIGHS.

ON SATURDAY...RETURN FLOW BRINGS SOME MOISTURE FROM REMANTS OF
DENNIS. LOWERED POPS SATURDAY A LITTLE FROM PREVIOUS...BUT STILL
LEFT HIGHER CHCS IN ADIRONDACKS...DECREASING INTO NORTHEAST VERMONT. SHOULD
BE MOSTLY DIURNAL AS OVERALL RIDGING REMAINS IN PLACE ALOFT. GFS
HAD A SHARP LITTLE VORT MAX MOVE ACROSS AREA LATE SATURDAY THAT
WAS DISCOUNTED AS CONVECTIVE FEEDBACK.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
WILL OPT TO GO WITH PERISTENCE AND ONLY MINOR CHGS TO EXTENDED
PORTIONS OF FCST AT THIS TIME. LATEST OPERATIONAL/ENSEMBLE MODEL
SOLNS STILL OFFERING A WARM AND HUMID AIRMASS TO PERSIST ACROSS MUCH
OF ERN HALF OF COUNTRY DURING EARLY TO MIDDLE PORTIONS OF NEXT WEEK AS VERY
LARGE SUBTROPICAL RIDGE HOLDS FIRM. REMNANT MOISTURE FROM
DENNIS...CURRENTLY STILL MEANDERING ACROSS OHIO VLY STATES TO LIFT
NORTHEAST INTO REGION DURING EARLY PORTIONS OF EXTENDED (MON-WED).
WILL PLACE EMPHASIS ON MORE OF AN AIRMASS-TYPE SHRA/TSRA REGIME...
WITH BEST THREAT OF PRECIP COMING DURING PEAK HEATING HOURS FROM MID
AFTERNOON INTO EARLY EVENING HOURS...THEN FOR THE MOST PART DRY
DURING OVERNT PERIODS. TEMPS TO REMAIN SOMEWHAT ABOVE NORMAL
THROUGHOUT PERIOD...WITH HIGHS GENERALLY IN THE MID TO UPPER
80S..AND LOWS IN THE 60S. BY WED NT INTO THURSDAY...WEAK FRONTAL
SYSTEM MAY HAVE ENOUGH PUSH TO USHER IN SLIGHTLY COOLER/DRIER
AIR...BUT WITH SUCH A STRONG SUBTROPICAL RIDGE IN PLACE AT THE
HEIGHT OF MID SUMMER...THIS IS SOMEWHAT QUESTIONABLE.
NONETHELESS...WILL OFFER MAINLY DRY CONDS AND SLIGHTLY COOLER TEMPS
ON THURSDAY FOR NOW.

&&

.AVIATION...
WILL OFFER MAINLY VFR CONDS THROUGH EVENING HOURS. WEAK FRONTAL
SYSTEM TO DROP SOUTH INTO REGION THIS EVENING AND WASH OUT. WIDELY
SCT THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS BNDRY...ESP
FROM 22Z THROUGH 03Z TIME FRAME. OCCNL GUSTY WINDS AND FRQ LIGHTNING
TO ACCOMPANY STRONGER CELLS ALONG WITH BRIEF MVFR/IFR CIGS/VIS.
AFTERWARD...MAINLY PC TO MOSTLY CLR AFTER MIDNIGHT ALONG WITH PATCHY
FOG IN FAVORED LOCALES...ESP AT AREAS THAT DO RECEIVE RAIN THIS
EVENING. THEN MAINLY SUNNY TO PTLY SUNNY 12-18Z TIME FRAME ON FRIDAY
UNDER LIGHT NORTHERLY/NORTHWESTERLY FLOW.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...HANSON
LONG TERM...JMG
AVIATION...JMG
Hazardous weather outlook, Jul 14, 4:12 AM EDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
412 AM EDT THU JUL 14 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-150815-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
412 AM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

THE POTENTIAL WILL EXIST LATER TODAY AND THIS EVENING ACROSS VERMONT
AND THE CHAMPLAIN VALLEY FOR SOME THUNDERSTORMS TO CONTAIN GUSTY
WINDS AND HEAVY RAINFALL.  THIS WILL BE THE RESULT OF AN UPPER LEVEL
TROUGH OF LOW PRESSURE MOVING ACROSS EASTERN CANADA AND AN
INCREASINGLY UNSTABLE AIR MASS OVER THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

WEAK HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY AND PROVIDE
THE REGION WITH PLENTY OF SUNSHINE AND A CONTINUATION OF ABOVE NORMAL
TEMPERATURES.  DEEP MOISTURE TO MOVE TOWARD THE REGION THIS WEEKEND
AND INCREASE THE CHANCES FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FROM SATURDAY THROUGH THE MIDDLE PART OF NEXT WEEK.
SINCE THIS DEEPER MOISTURE WILL BE FROM WHAT WAS ONCE HURRICANE
DENNIS...THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND THIS EVENING
ACROSS VERMONT AND THE ENTIRE CHAMPLAIN VALLEY.

EVENSON

In the hours before

Local storm report, Jul 14, 2:08 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
208 PM EDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     DANBY                   43.35N 73.00W
07/14/2005                   RUTLAND            VT   LAW ENFORCEMENT

            TREE DOWN ON POWERLINES

&&

JOHNG

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.